Colorado, 2011

Hail in Colorado, June 18, 2011

June 18, 2011 · NWS BOU · 8 events in 3 counties and zones

Severe thunderstorms produced large hail, from quarter to ping pong size, across parts of Elbert, Lincoln and Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to ping pong size, across parts of Elbert, Lincoln and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 18, 3:01 AM MST, 8 hours 34 minutes earlier.

Area forecast discussion, Jun 18, 3:01 AM MST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
401 AM MDT SAT JUN 18 2011

.SHORT TERM...UPPER TROUGH WILL MOVE ACROSS COLORADO THIS MORNING.
STILL SOME SHOWERS OVER THE MOUNTAINS...SO RAISED POPS THERE THIS
MORNING. SUBSIDENCE MOVES IN BY MIDDAY...AND THERE SHOULD BE A
PERIOD WITH SOME CLEARING...THEN DIURNAL CONVECTION SHOULD DEVELOP.
WITH DRIER AIR BEHIND THE TROUGH...EXPECT THAT SHOWERS AND
THUNDERSTORMS SHOULD BE LESS NUMEROUS AND WEAKER TODAY...BUT THERE
WILL STILL BE SOME. CAPES GENERALLY 500-1000 J/KG WITH THE HIGHER
NUMBERS FURTHER EAST...AND LESS SHEAR WITH LIGHT AND NOT WELL
ORGANIZED SURFACE WIND FIELD. STILL SOME SEVERE THREAT...MAINLY FOR
MARGINAL HAIL WITH THE STRONGER STORMS OUT EAST. FORECAST TEMPS ARE
NEAR THE COOLER GFS GUIDANCE AND LOOK GOOD.

QG LIFT INCREASES AHEAD OF THE NEXT TROUGH TONIGHT...BUT WORKING ON
A RELATIVELY DRY AIRMASS. WILL KEEP SOME CLOUDS AROUND BUT LIMIT
POPS TO DYING DIURNAL CONVECTION AND THEN MAYBE SOME JET FORCED
SHOWERS OVER THE NORTHWEST PART OF THE AREA LATE TONIGHT.

.LONG TERM...MODELS HAVE SOUTHWESTERLY FLOW ALOFT FOR THE CWA SUNDAY
AND MUCH OF SUNDAY NIGHT.  BY 12Z MONDAY MORNING...MODELS HAVE AN
UPPER CLOSED LOW CENTERED OVER THE NORTHWESTERN QUARTER OF COLORADO.
BY 18Z MONDAY...THE UPPER TROUGH AXIS IS OVER THE WESTERN CWA.  THE
CLOSED LOW IS JUST EAST OF THE NORTHEAST CORNER OF COLORADO BY
MONDAY EVENING.  FAIRLY WEAK NORTH-NORTHWESTERLY FLOW ALOFT IS
PROGGED FOR THE REST OF MONDAY NIGHT.  THIS UPPER FEATURE LOOKS A
BIT STRONGER ON THESE LATEST MODELS COMPARED TO YESTERDAY'S 00Z
RUNS.  THERE IS FAIRLY DECENT UPWARD SYNOPTIC SCALE ENERGY PROGGED
FOR THE FORECAST AREA SUNDAY WELL INTO MONDAY.  FROM MONDAY EVENING
ONWARD...DOWNWARD QG VERTICAL VELOCITY IS PROGGED.  THE BOUNDARY
LAYER FLOW IS PROGGED TO BE SOUTHEASTERLY EARLY SUNDAY.  NOW THE
MODELS DEVELOP THE SURFACE CYCLONE FURTHER SOUTH THAN YESTERDAY'S
LOCATIONS...BRINGING UPSLOPE FOR THE PLAINS AND FOOTHILLS SUNDAY
AFTERNOON INTO EARLY MONDAY MORNING.  FOR MONDAY...DECENT NORTH
-NORTHWESTERLY LOW LEVEL FLOW IS PROGGED...AND IT GETS PRETTY STRONG
MONDAY AFTERNOON THROUGH MUCH OF MONDAY NIGHT...ESPECIALLY FURTHER
EAST ON THE PLAINS.  FOR MOISTURE...MODELS AGAIN SHOW PLENTY OF MID
AND UPPER LEVEL MOISTURE ON SUNDAY.  BY LATER AFTERNOON INTO SUNDAY
EVENING...LOW LEVEL MOISTURE INCREASES DRAMATICALLY ACROSS ALL THE
FORECAST AREA ON BOTH MODELS.  MOISTURE IS PRETTY DEEP THROUGH
SUNDAY NIGHT INTO MONDAY MORNING.  THE GFS DRIES OUT THE PLAINS
SOMEWHAT LATER MONDAY...THE NAM IS MUCH SLOWER TO DO SO.  PLENTY OF
MOISTURE STICKS AROUND ON BOTH MODELS MONDAY NIGHT...WITH ONLY THE
FOOTHILLS AND WESTERN PLAINS BEING DRIER WITH THE DOWNSLOPING FLOW.
PRECIPITABLE WATER VALUES ARE IN THE 0.60-0.85 INCH RANGE SUNDAY
...0.75-1.00 INCH RANGE SUNDAY NIGHT...0.70-0.80 INCH RANGE MONDAY
...THEN DRYING SOMEWHAT INTO THE 0.50-0.70 INCH RANGE MONDAY NIGHT.
THERE IS PRETTY DECENT CAPE OVER MOST OF THE CWA SUNDAY AND SUNDAY
EVENING...MAINLY IN THE 1000-2000J/KG RANGE.  THERE IS PRACTICALLY
NO CAPE AROUND MONDAY AND MONDAY NIGHT.  LAPSE RATES ARE PRETTY
STEEP LATE DAY SUNDAY.  BY MONDAY...LAPSE RATE FIELDS SHOW A BIT
MORE STABILITY.  THE QPF FIELDS HAVE CHANGED CONSIDERABLY ON THESE
00Z MODEL RUNS COMPARED TO YESTERDAY'S.  BOTH MODELS HAVE MEASURABLE
RAINFALL BY SUNDAY MORNING ALREADY...MAINLY OVER THE NORTHERN HALF
OF THE CWA.  THIS INCREASES A BIT SUNDAY AFTERNOON...WITH PRETTY
DECENT AMOUNTS OF QPF ACROSS ALL THE CWA SUNDAY NIGHT INTO MONDAY.
BY MONDAY AFTERNOON AND EVENING...BOTH MODELS ARE DECREASING
MEASURABLE RAINFALL FROM WEST TO EAST.  THE GFS HAS A TREMENDOUS
CONVECTIVE BULLS-EYE OF RAIN OVER THE FAR NORTHEAST CORNER MONDAY
AFTERNOON...ALMOST 4 INCHES IN A 6 HOUR PERIOD.  BY MONDAY OVERNIGHT
...THERE IS A BIT LINGERING...MAINLY OVER THE NORTHEAST CORNER.  FOR
POPS...WILL GO WITH 20-40%S SUNDAY...HIGHEST BY AFTERNOON.  FOR
SUNDAY NIGHT INTO MONDAY...40-50%S LOOK GOOD NOW...EVEN HIGHER IF
MODELS STAY ON COURSE WITH THE SOLUTIONS.  WILL DECREASE POPS
STARTING MONDAY AFTERNOON...CONTINUING MONDAY NIGHT.  FOR
TEMPERATURES...SUNDAY'S HIGHS ARE 2-4 C COLDER ON THE NAM COMPARED
TO SATURDAY'S...BUT A TAD WARMER THAN SATURDAY'S ON THE GFS.
MONDAY'S HIGHS COOL OFF 5-8 C FROM SUNDAY.  FOR THE LATER DAYS...
TUESDAY THROUGH FRIDAY...MODELS HAVE FAIRLY WEAK NORTHWESTERLY FLOW
ALOFT FOR THE CWA TUESDAY AND WEDNESDAY.  FOR THURSDAY AND FRIDAY
...AN UPPER RIDGE AXIS IS OVER COLORADO WITH PRETTY WEAK ZONAL FLOW
ALOFT FOR THE CWA.   MOISTURE IS FAIR TUESDAY AND WEDNESDAY...THEN
DRIES OUT MORE FOR THE LATER DAYS.  TEMPERATURES ARE NEAR NORMALS
TUESDAY AND WEDNESDAY...THEN GET ABOVE NORMALS FOR THURSDAY AND
FRIDAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. ONLY
ISOLATED THUNDERSTORMS WITH A SLIGHT CHANCE OF CEILINGS REQUIRING
INSTRUMENT APPROACHES AND GUSTY WINDS FOR KDEN THIS AFTERNOON. SOME
UNCERTAINTY ABOUT WIND DIRECTION THIS AFTERNOON AS A WESTERLY
GRADIENT WILL BE FIGHTING THE DIURNAL TREND TOWARD E/NE WINDS...BUT
SPEEDS EXPECTED TO BE LESS THAN 10 KNOTS.

&&

.HYDROLOGY...THUNDERSTORMS TODAY ARE NOT EXPECTED TO PRODUCE ENOUGH
RAINFALL FOR A FLASH FLOOD THREAT.

TEMPERATURES ARE BE NEAR OR SLIGHTLY BELOW AVERAGE TODAY AND
SUNDAY...THEN COOLER ON MONDAY. A WARMING TREND IS THEN EXPECTED
LATER IN THE WEEK. THERE IS A CHANCE THAT THERE WILL BE ENOUGH
RAINFALL SUNDAY NIGHT INTO MONDAY TO CONTRIBUTE TO RIVER
LEVELS...MAINLY ALONG THE EAST SLOPES OF THE FRONT RANGE. THE THREAT
OF FLASH FLOODING FROM THIS EVENT APPEARS LOW.

FLOOD ADVISORIES REMAIN IN EFFECT FOR RIVERS IN JACKSON COUNTY AND
FOR THE COLORADO RIVER IN GRAND COUNTY IN NORTH CENTRAL COLORADO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/RJK
Hazardous weather outlook, Jun 18, 10:05 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT SAT JUN 18 2011

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THE STORMS COULD BE SEVERE WITH HAIL AROUND AN INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH. THE THREAT OF SEVERE
THUNDERSTORMS IS MAINLY FROM FORT MORGAN AND LIMON EASTWARD DURING
THE LATE AFTERNOON AND EARLY EVENING. AS THE NEXT WEATHER SYSTEM
NEARS IT MAY PRODUCE A FEW SHOWERS IN THE NORTHERN MOUNTAINS LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THE PLAINS OF
NORTHEAST COLORADO ON SUNDAY. LARGE HAIL AND DAMAGING WINDS APPEAR
TO BE THE MAIN SEVERE WEATHER THREAT FROM STORMS FORMING ALONG A
COLD FRONT DROPPING SOUTH ACROSS THE PLAINS IN THE AFTERNOON. THE
STRONGER STORMS FORMING ALONG THIS FRONTAL BOUNDARY COULD ALSO
PRODUCE A BRIEF TORNADO OR TWO.

SUNDAY NIGHT AND MONDAY...TEMPERATURES TURN SIGNIFICANTLY COOLER
WITH A GOOD CHANCE OF RAIN AND SNOW IN THE HIGH COUNTRY. LIGHT SNOW
ACCUMULATION WILL BE POSSIBLE ON MANY MOUNTAIN PASSES INCLUDING
TRAIL RIDGE ROAD BY MONDAY AFTERNOON. THE PLAINS SHOULD ALSO SEE
RAIN SHOWERS AND THUNDERSTORMS DEVELOPING LATE SUNDAY NIGHT AND
CONTINUING THROUGH MONDAY...WITH THE HEAVIER SHOWERS MONDAY MORNING
WITH THE PASSAGE OF A FAIRLY STRONG UPPER LEVEL LOW PRESSURE TROUGH.

DRIER CONDITIONS WILL RETURN FOR THE REMAINDER OF THE WEEK WITH JUST
A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING. LOOK
FOR TEMPERATURES TO WARM TO NEAR AVERAGE BY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

In the hours before

Local storm report, Jun 18, 5:58 AM MST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
658 AM MDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 E BOYERO              38.93N 103.20W
06/17/2011  M0.75 INCH       LINCOLN            CO   TRAINED SPOTTER

            HAIL COVERED ROADS AND FIELDS. SOME DRIVERS GETTING STUCK
            IN THE HAIL.

0522 PM     HAIL             1 SSE BOYERO            38.92N 103.26W
06/17/2011  M1.75 INCH       LINCOLN            CO   STORM CHASER

            HAIL WAS MOSTLY NICKEL SIZE BUT ALSO SEVERAL GOLF BALL
            SIZE STONES.

0500 PM     HAIL             ARRIBA                  39.28N 103.27W
06/17/2011  M0.75 INCH       LINCOLN            CO   TRAINED SPOTTER

            MARBLE TO PENNY SIZE HAIL.

0448 PM     HAIL             12 NE KUTCH             39.02N 103.71W
06/17/2011  M1.50 INCH       LINCOLN            CO   STORM CHASER

            HAIL WAS SEVERAL INCHES DEEP

0448 PM     HAIL             12 NE KUTCH             39.02N 103.71W
06/17/2011  M1.50 INCH       LINCOLN            CO   STORM CHASER

            HALF INCH TO 1.5 INCH HAIL SEVERAL INCHES DEEP ON
            ROADWAY.

0437 PM     HAIL             10 N PUNKIN CENTER      39.00N 103.70W
06/17/2011  M0.88 INCH       LINCOLN            CO   STORM CHASER

            PENNY TO NICKEL SIZE HAIL 1 INCH DEEP ON ROADWAY.

0430 PM     HAIL             10 NE KUTCH             39.00N 103.74W
06/17/2011  M1.50 INCH       ELBERT             CO   TRAINED SPOTTER

0419 PM     HAIL             3 NE GENOA              39.31N 103.46W
06/17/2011  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

            PEA TO QUATER SIZE HAIL. GROUND IS WHITE WITH HAIL.

0415 PM     HAIL             10 NE KUTCH             39.00N 103.74W
06/17/2011  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

            LIMON HASS RANCH. 0.61 INCH RAIN. PEA TO QUARTER SIZE
            HAIL.

0407 PM     HAIL             2 E GENOA               39.28N 103.46W
06/17/2011  M1.00 INCH       LINCOLN            CO   STORM CHASER

            HEAVY RAIN. SOME ROTATION IN CLOUDS PRIOR TO HAIL EVENT.

0345 PM     HAIL             3 E LIMON               39.27N 103.63W
06/17/2011  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING I-70 FOR 1.5 MILE STRETCH.

0119 PM     TSTM WND GST     2 NW STRASBURG          39.76N 104.33W
06/17/2011  M58.00 MPH       ADAMS              CO   TRAINED SPOTTER

            1.02 INCHES RAIN IN 30 MINUTES

1254 PM     HAIL             8 SE ARAPAHOE PARK      39.55N 104.58W
06/17/2011  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

1232 PM     HAIL             7 NNE PONDEROSA PARK    39.48N 104.57W
06/17/2011  M0.88 INCH       ELBERT             CO   TRAINED SPOTTER

1230 PM     HAIL             10 N ELIZABETH          39.50N 104.60W
06/17/2011  M0.88 INCH       ELBERT             CO   TRAINED SPOTTER

            0.3 INCH OF RAIN IN 15 MINUTES

&&

JK

The radar

The Denver radar (KFTG), 58 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Elbert

When
June 18, 11:35 AM MST
Where
Elbert County, 11.83 mi SW of Agate
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -104.130

Hail, Elbert

When
June 18, 11:55 AM MST
Where
Elbert County, 11.06 mi NW of Simla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -104.180

Hail, Elbert

When
June 18, 1:10 PM MST
Where
Elbert County, Agate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.470, -103.950

Hail, Lincoln

When
June 18, 1:15 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.270, -103.690

Hail, Lincoln

When
June 18, 1:16 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.270, -103.690

Hail, Washington

When
June 18, 1:20 PM MST
Where
Washington County, 2.14 mi NNE of Platner
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.150, -103.060

Hail, Washington

When
June 18, 1:29 PM MST
Where
Washington County, 0.53 mi W of Otis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.150, -102.960

Hail, Lincoln

When
June 18, 1:38 PM MST
Where
Lincoln County, 1.27 mi WSW of Lake
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.240, -103.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314149, 314150, 314151, 314152, 314153, 314154, 314155, 314156.